Missouri, 2007

Drought in Missouri, August 21 to 31, 2007

August 21 to 31, 2007 · NWS PAH · 11 events in 11 counties and zones

Severe drought conditions over western Kentucky at mid-month overspread southeast Missouri late in August. S.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Severe drought conditions over western Kentucky at mid-month overspread southeast Missouri late in August. A persistent 500 mb high over the southeast and south central U.S. steered rain-producing systems north and west of the Mid-Mississippi Valley. This was the driest month on record at the Cape Girardeau airport and the driest August at Poplar Bluff. The monthly rainfall was just 0.01 inch at the Cape Girardeau airport. At Poplar Bluff, the preliminary monthly rainfall was 0.24 inch. West of Poplar Bluff, no measurable rainfall was recorded during the month of August at Doniphan. Soil moisture in the top 12 inches of soil was 40 to 50 percent below normal. This greatly affected agriculture. 100 percent of the pasture land across southeast Missouri was rated poor or very poor. 53 percent of the soybean crop was rated poor or very poor. 20 percent of the corn crop was poor or very poor. Crop damage estimates were not available. Due to high fire danger, burning bans were initiated in Cape Girardeau and Mississippi Counties. A large wildfire in Carter County burned 100 to 200 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 20, 2:05 PM CST, 9 hours 55 minutes earlier.

Area forecast discussion, Aug 20, 2:05 PM CST, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
305 PM CDT MON AUG 20 2007

.DISCUSSION...
MAIN FORECAST CONCERNS CONTINUE TO BE NEAR TERM PRECIP CHANCES...AND
THEN PRECIP CHANCES NEXT WEEKEND.

LARGE AREA OF SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL MISSOURI
HAVING A DIFFICULT TIME MOVING EASTWARD...AND IS GRADUALLY SHRINKING
IN COVERAGE AS IT DOES SO.  SHOWERS HAVE POPPED UP ALONG AN UPPER
LEVEL TROF...ASSOCIATED WITH REMNANTS OF ERIN...ACROSS NORTHERN
PORTIONS OF SOUTHERN ILLINOIS.

DIFFICULT TO DECIDE HOW HIGH TO GO ON POPS.  MAIN ACTIVITY HAS
REMAINED JUST WEST AND NORTH OF OUR REGION LAST NIGHT AND
TODAY...BUT AS UPPER LEVEL WAVES MOVE ACROSS THE REGION TONIGHT INTO
TUESDAY...CHANCES SHOULD INCREASE A LITTLE ACROSS THE
AREA...ESPECIALLY ACROSS NORTHERN AND WESTERN PORTIONS.  WITH JUST
WEAK INSTABILITY ACROSS THE REGION...KEPT POPS IN THE CHANCE
CATEGORY NORTH TO SLIGHT CHANCES SOUTH FOR TONIGHT.  ON
TUESDAY...GFS PUSHES PRECIP OFF TO OUR EAST...BUT NAM LINGERS LIGHT
QPF ACROSS THE PAH FORECAST AREA.  CONTINUED WITH SLIGHT CHANCE POPS
ACROSS THE EASTERN THREE QUARTERS OF THE PAH FA.

AFTER TUESDAY AN UPPER LEVEL HIGH BUILDS OVER THE SOUTHEASTERN
U.S...KEEPING US DRY AND WARM THROUGH THE END OF THE WORK
WEEK....WITH ANOTHER BRIEF HEAT WAVE POSSIBLY IN THE WORKS.  BY
FRIDAY NIGHT...A COLD FRONT WILL APPROACH FROM THE NORTHWEST.  GFS
IS NOW MUCH SLOWER WITH THE FRONT...NOT BRINGING THE FRONT ACROSS
THE PAH FA UNTIL LATE SATURDAY INTO SATURDAY NIGHT.  HOWEVER...ECMWF
IS MUCH FASTER...BRINGING THE FRONT ACROSS THE REGION FRIDAY NIGHT
INTO EARLY SATURDAY.  PREFER TO STICK WITH TIMING OF THE PREVIOUS
FORECAST...WHICH IS SOMEWHAT OF A COMPROMISE OF THE TIMING OF THE
TWO MODELS.  CONTINUED WITH SLIGHT CHANCE POPS FOR EXTREME
NORTH/NORTHWEST PORTIONS OF THE PAH FA FRIDAY NIGHT...WITH BETTER
CHANCES ON SATURDAY ACROSS THE ENTIRE REGION...THEN TAPERING OFF
NORTHWEST TO SOUTHEAST SATURDAY NIGHT.  DRY AND COOLER WEATHER IS
EXPECTED BEHIND THIS FRONT AT THIS TIME.

ONLY MADE MINOR CHANGES TO GOING TEMPS.  IN THE NEAR TERM...USED A
MAV/MET BLEND FOR TONIGHT THROUGH TUESDAY NIGHT AND WEDNESDAY
NIGHT...AND LEANED TOWARD WARMER MAV HIGHS ON WEDNESDAY.  IN THE
EXTENDED...STAYED WITHIN A COUPLE OF DEGREES OVERALL TO LATEST MEX
GUIDANCE.

&&

.AVIATION...
GUSTY SOUTHWEST WINDS TO 30 KT WILL DIMINISH WITH LOSS OF DAYTIME
HEATING EARLY THIS EVENING. CONVECTIVE COMPLEX OVER SOUTH CENTRAL
MISSOURI IS MAKING SLOW EASTWARD PROGRESS. DUE TO ITS SLOW
MOVEMENT...THE COMPLEX IS NOT LIKELY TO REACH THE TAF SITES BEFORE
LOWER LEVELS COOL AND STABILIZE AFTER DARK. THEREFORE...DRY
CONDITIONS ARE MAINTAINED FOR THIS TAF PERIOD. STRONG LOW LEVEL
SOUTHWEST WINDS MAY SUSTAIN THE ACTIVITY AS IT MOVES EAST AFTER
DARK...BUT THIS APPEARS TO HAVE A LOW PROBABILITY OF OCCURRING.
ISOLATED CELLS OVER THE WABASH VALLEY SHOULD DISSIPATE OR EXIT THE
REGION AROUND DUSK.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

RST/MY
Hazardous weather outlook, Aug 20, 9:14 AM CST, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1014 AM CDT MON AUG 20 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1014 AM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND STORMS ARE EXPECTED TODAY AND TONIGHT. WITH
VERY DEEP MOISTURE IN PLACE...LOCALLY HEAVY RAINFALL IS POSSIBLE.
PLACES THAT DO RECEIVE A THUNDERSTORM COULD RECEIVE WELL OVER ONE INCH
OF RAINFALL IN LESS THAN ONE HOUR. BESIDES THE HEAVY RAIN...THE
OTHER HAZARDS ARE LIGHTNING...AND STRONG AND GUSTY SURFACE WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SMALL THUNDERSTORM CHANCES WILL CONTINUE INTO TUESDAY AND THEN
REAPPEAR FRIDAY INTO NEXT WEEKEND. WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JDG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Bollinger

When
August 21, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bollinger forecast zone
Reported by
Other Federal Agency
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Drought, Butler

When
August 21, 12:00 AM CST to August 31, 11:59 PM CST
Where
Butler forecast zone
Reported by
Other Federal Agency
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Drought, Cape Girardeau

When
August 21, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cape Girardeau forecast zone
Reported by
Other Federal Agency
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Drought, Carter

When
August 21, 12:00 AM CST to August 31, 11:59 PM CST
Where
Carter forecast zone
Reported by
Other Federal Agency
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Drought, Mississippi

When
August 21, 12:00 AM CST to August 31, 11:59 PM CST
Where
Mississippi forecast zone
Reported by
Other Federal Agency
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Drought, New Madrid

When
August 21, 12:00 AM CST to August 31, 11:59 PM CST
Where
New Madrid forecast zone
Reported by
Other Federal Agency
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Drought, Perry

When
August 21, 12:00 AM CST to August 31, 11:59 PM CST
Where
Perry forecast zone
Reported by
Other Federal Agency
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Drought, Ripley

When
August 21, 12:00 AM CST to August 31, 11:59 PM CST
Where
Ripley forecast zone
Reported by
Other Federal Agency
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Drought, Scott

When
August 21, 12:00 AM CST to August 31, 11:59 PM CST
Where
Scott forecast zone
Reported by
Other Federal Agency
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Drought, Stoddard

When
August 21, 12:00 AM CST to August 31, 11:59 PM CST
Where
Stoddard forecast zone
Reported by
Other Federal Agency
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Drought, Wayne

When
August 21, 12:00 AM CST to August 31, 11:59 PM CST
Where
Wayne forecast zone
Reported by
Other Federal Agency
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48922, 48923, 48924, 48925, 48926, 48927, 48928, 48929, 48930, 48931, 48932.